The short answer is yes they do. As herbalists we know that herbs are very powerful agents of change within the body. They exert biochemical and tissue changes through topical application, nudging reflexes or through various drug channels within the cells. So we can expect side-effects if the right herb isn’t chosen or if the dosage is too high. Dosage that is too low will be ineffectual but dosages that are too high can push the body too far in the same way as conventional drugs. But we still see less side-effects in practice than with conventional drugs, so why is this?

Herbs contain many groups of chemicals but at far lower doses than found in common drugs. These groups of chemicals all play a role in the healing effects of the herb, and they also protect against side effects by the chemicals working together rather than a large dose of one constituent. However even bearing this in mind we also need to be aware that there are different types of side effects and reactions that can still occur even with the more subtle and gentle tonic herbs.

4 types of side-effects and their common manifestations:

Allergy reactions – From time to time these do happen – some herbs are known to trigger allergies due to certain pollen’s in them but people who are more allergy prone tend to react more easily than others. Again look out for common hypersensitivity reactions such as itching, sneezing or a flaring of eczema or hayfever. Any more serious reactions such as anaphalaxis needs to be treated with medical attention. Always stop herbs that cause allergies and get to know which herbs to avoid in the future. You can test patch herbs on your skin if you are allergy prone.

Interactions with physiologic medicines – Probably our most challenging category, these are only likely to happen if you are taking pharmaceutical medications. When we prescribe a herb alongside a medication we use the current literature to tell us if this interaction is safe. Sometimes the interaction is beneficial, when we use herbs alongside a medication to add to its efficacy, but other times the interaction is unknown or dangerous. We use our anatomy, physiology and biochemistry training to guide us. Many interactions are ‘theoretical’ meaning we assume they might happen but it is not recorded but only some interactions are well known and studied. A reaction of this type would be more subtle, perhaps enhancing the action of the medication. Care needs to be taken with blood thinning medications and neurological and brain medications as these can pose more of a risk if altered in any way. Common symptoms would be nausea, feeling worse after taking the medication, or a worsening of symptoms gradually over time. Please get in touch with your practitioner and your doctor if you feel that this might be happening. Stop taking the remedies we have prescribed until the possibility of a reaction is waived. Always take herbs and medications at separate times so the liver isn’t processing them at the same time, as a general rule, an hour apart or at opposite times of the day.

Incompatible reactions – A’kin to giving a hypMortar and pestleer-stimulated person a stimulant – this is usually a case of the herb being chosen for one effect and the other actions of the herb having their unwanted effects as well. A carefully chosen herb will lessen these types of reactions but since we are all individual and as practitioners are are only getting to know you – these can still happen from time to time. It is good to remember what herbs cause these reactions so we can avoid them in future.

Common side effects – These include the tongue tingling effects of Echinacea, Kawakawa & Kava, and the ‘worse before you get better’ reactions from starting liver herbs. Usually we are able to inform you of these when starting these herbs so you will know what to expect.

Conversely, idiosyncratic reactions – unrelated to the remedy but occurring at the same time can also happen. The only way to test this is to stop taking the herb and start taking it again in a few days in order to rule out other things causing it.

The important thing to remember is that herbs are powerful and with the guidance of a medical herbalist and your doctor as well as an open mind and a keen desire to want to get to know your own body we can learn from the mistakes we do make and get to know our bodies better. With safe practice we can use herbs and medications together but we just need to be aware of what to look out for. §

Simone Reddington is the founder of the Apothecary, a Medical Herbalist and thinker. She holds a degree in Psychology and is a professional member of the New Zealand Association of Medical Herbalists.